Alert archive / California / Wind Advisories in 2017
Wind Advisory 65, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Oct 17, 2017, 10:47 AM PDT. It took effect at Oct 17, 2017, 3:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2017, 10:47 AM PDT (17:47 UTC)
- In effect from
- Oct 17, 2017, 3:00 PM PDT
- Expired
- Oct 17, 2017, 10:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
746 WWUS76 KLOX 171747 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1047 AM PDT Tue Oct 17 2017 CAZ039-052-180500- /O.NEW.KLOX.WI.Y.0065.171017T2200Z-171018T0500Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 1047 AM PDT Tue Oct 17 2017 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect from 3 PM this afternoon to 10 PM PDT this evening. * WINDS...North 15 to 25 mph with gusts between 35 and 45 mph. Strongest below passes and canyons west of Goleta. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highways 101, 154 and 192...as well as the Gaviota and San Marcos Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$
1 follow-up statement
795 WWUS76 KLOX 180455 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 955 PM PDT Tue Oct 17 2017 CAZ039-052-180600- /O.EXP.KLOX.WI.Y.0065.000000T0000Z-171018T0500Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 955 PM PDT Tue Oct 17 2017 ...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING... Winds have slowly diminished late this evening below and through the passes and canyons of the Santa Ynez Mountains and Santa Barbara County south coast. As a result, the wind advisory for this area will be allowed to expire at 10 PM PDT. However, localized wind gusts will continue to be in the 40 to 45 mph range until around midnight. $$ Sirard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Oct 17, 9:52 AM PDT, 55 minutes earlier.
Area forecast discussion, Oct 17, 9:52 AM PDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
952 AM PDT Tue Oct 17 2017
.SYNOPSIS...
Light offshore flow will bring above normal temperatures through
today. Patchy fog and low clouds return to the coast Thursday and
Friday as temperatures cool to near normal late in the week.
Temperatures increase again this weekend and into the following
week as another offshore wind event develops over the region.
&&
.SHORT TERM...(TDY-THU)
LAX-DAG gradient continues to trend about 1mb onshore this
morning so we should see a couple degrees of cooling today for
coastal/valleys, but still well above normal. The main thing we're
looking at today is the moisture and vort max a couple hundred
miles to the west. Models had a pretty good analysis of it this
morning and both the NAM and GFS show this feature starting to
curl towards the southeast and into the So Cal bight area early
this evening and through Ventura and LA Counties overnight. And
models are no longer showing much CAPE across SLO County or across
the coastal waters north of Pt Conception this afternoon as they
once did, yet we're seeing lightning strikes about 60-80 miles
west of the outer waters boundary this morning. So this is a
tough forecast. For now will hold onto some slight chances of
showers/storms mainly SB/SLO counties and adjacent waters this
afternoon and evening and will re-evaluate this afternoon for
possible overnight convection south of Pt Conception.
***From previous discussion***
The little system will knock the ridge down for Wednesday and
bring WNW flow to the area. There will be some mid and high level
clouds embedded in the flow so skies will be partly cloudy. There
will be decent onshore trends and the offshore flow will be very
weak and will likely trend to neutral during the day. Hgts also
fall about 5 DM so all in all look for a good cooling trend of 4
to 8 degrees everywhere.
A little eddy spins up Wednesday night and the W/E gradient will
turn onshore this should be enough to bring some low clouds to the
coastal areas expect for the SBA south coast where there will be
some light north north winds.
A weak trof will approach the west coast. It will keep the partly
cloudy skies going. At one point it looked like this system could
bring rain to the area but now the energy/moisture will keep to
the north of SLO county. Hgts fall to 578 DM and there will be a
moderate 5mb push to the east at the sfc...both of which will
combine to lower max temps 3 to 6 degrees. Most areas will be
right at seasonal normals.
.LONG TERM...(FRI-MON)
The trough that at one time looked like it would possibly bring us
some rain Friday is now weaker and farther north on the models and
at least for now isn't posing a threat for precipitation in our
area. So rain chances have been dropped below 15. Even a lot of
the moisture that models had been entraining into the cold front
is gone so we're looking at partly cloudy skies at worst. Will
probably see a decent low cloud layer developing Friday morning as
the trough gets closer and possibly limited/slow clearing during
the day. Temps will dip below normal for one day before ridging
quickly returns for the weekend and temps climb. Expecting a peak
in the northwest flow Friday night into Saturday with some
impressive (-5 to -7mb) SBA-SMX and SBA/LAX-BFL gradients on the
GFS. If this holds we can expect to at least see advisory level
Sundowners and I5 corridor winds and possibly touching warning
level.
The warming trend will start quickly Saturday then really ramp up
Sunday/Monday as offshore gradients return. We're not seeing quite
the good upper level support we saw a couple days ago as now both
the GFS and ECMWF show a more progressive trough pattern rather
than an upper low dropping south through the Great Basin. And in
fact both now show 591-594dm heights Sunday-Wednesday with
moderate offshore gradients and 950mb temps in the low 30s
celcius. That would likely yield highs in the 90s for coastal
areas, lower 100s for Downtown LA and a few degrees warmer for the
valleys. Current forecast is somewhat conservative given the
pattern but quite a bit above MOS guidance so confidence not
particularly high just yet.
&&
.AVIATION...17/1130Z.
At 0830Z, there was a surface based inversion at KLAX. The top of
the inversion was located at 1700 feet with a temperature of 30C.
Lots of mid to high level clouds across the region today. There is
a slight chance of tstms this afternoon and evening across SLO
and SBA Counties and northern VTU County. Any tstm could produce
wind gusts over 40 kt. Except for possible brief MVFR conds in any
tstms, VFR conditions are expected thru the period.
KLAX...High confidence in the 12Z TAF with VFR conditions
expected thru the period.
KBUR...High confidence in the 12Z TAF with VFR conditions
expected thru the period.
&&
.MARINE...17/900 AM.
High confidence in SCA level NW winds across the outer waters
increasing through this morning to SCA levels, and continuing
through at least late tonight. SCA winds are likely over the
nearshore waters north of Point Sal, and the western SBA Channel
later this afternoon. There is a 30% chance winds will rise to SCA
levels over western portions of PZZ655 later today as well. Seas
are expected to be choppy throughout the waters. Winds should
drop below SCA levels by dawn Wednesday in most areas - but will
likely increase again by late morning Wednesday and remain
moderate to locally strong through the period. An upper
disturbance will bring a slight chance of tstms to portions of the
waters from western PZZ650 and northwestward.
There will be a chance of gale force winds across the outer Coastal
Waters late Thursday night through Saturday, with SCA conditions
likely nearshore.
A large storm off western Canada will generate 40 foot seas in
that area. This will produce a large long-period NW swell which
will reach our waters by Friday. Seas up to 15 feet are likely,
with 20 foot seas possible across the outer and northern waters.
There will likely be dangerous breaking waves on the Central Coast
through Saturday or Sunday, with dangerous conditions in and near
harbors.
&&
.FIRE WEATHER...17/945 AM.
Elevated fire danger will continue across much of Southwest
California through this evening as weak offshore flow continues
to bring very warm and dry conditions...with widespread single digit
humidities today away from the immediate coast. Some lightning
strikes have been detected well off the coast of Point Conception
this morning associated with a weak upper level disturbance and
increasing subtropical mid level moisture. As this system passes
over our area this afternoon and tonight, there is a slight chance
of thunderstorms across San Luis Obispo, Santa Barbara, and
western Ventura counties. Due to the very dry lower levels of the
atmosphere, any storms that develop will be capable of producing
isolated dry lightning strikes and gusty erratic downdraft winds.
Gusty sundowner winds are expected to impact southern Santa Barbara
county much of this week, during the late afternoon and nighttime
hours. Later this afternoon and evening, wind gusts between 35 and
45 mph with humidities falling into the teens will bring elevated to
brief critical fire weather conditions across the Santa Ynez Range and
Santa Barbara south coast. In the wake of a passing upper level
trough, there is the potential for stronger sundowner winds Friday
night into Saturday evening.
From Sunday through next Tuesday, there is the potential for a prolonged
duration of gusty Santa Ana winds with hot and very dry conditions. While
there is still some uncertainty with the strength of this upcoming
Santa Ana event (which will depend on the upper level wind support),
there will be the potential for at least moderate Santa Ana winds,
triple digit heat, and humidities falling into the single digits and
lower teens which could bring a return of critical fire weather
conditions to portions of Southwest California.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from Friday morning through
Friday evening for zones 34-35. (See LAXCFWLOX).
Beach Hazards Statement in effect through Wednesday evening
for zones 40-41. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
AM PDT Wednesday for zones 645-650. (See LAXMWWLOX).
Small Craft Advisory in effect until 6 AM PDT Wednesday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(THU-MON)
Hot temperatures and elevated fire weather conditions are
expected over the weekend into early next week as another Santa
Ana wind event develops. Large surf is possible at Central Coast
Beaches between Friday and Sunday. Strong rip currents are
possible.
&&
PUBLIC...Rorke/MW
AVIATION...DB
MARINE...Smith
FIRE...Gomberg/Hall
SYNOPSIS...Sweet
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 8:44 PM PDT | Beach Hazards Statement | LOX | 6 days |
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.